Skip to main content

Cusp shapes of Hilbert–Blumenthal surfaces


We introduce a new fundamental domain \(\mathscr {R}_n\) for a cusp stabilizer of a Hilbert modular group \(\Gamma \) over a real quadratic field \(K=\mathbb {Q}(\sqrt{n})\). This is constructed as the union of Dirichlet domains for the maximal unipotent group, over the leaves in a foliation of \(\mathcal {H}^2\times \mathcal {H}^2\). The region \(\mathscr {R}_n\) is the product of \(\mathbb {R}^+\) with a 3-dimensional tower \(\mathcal {T}_n\) formed by deformations of lattices in the ring of integers \(\mathbb {Z}_K\), and makes explicit the cusp cross section’s Sol 3-manifold structure and Anosov diffeomorphism. We include computer generated images and data illustrating various examples.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. Azuhata, T.: On the fundamental units and the class numbers of real quadratic fields. Nagoya Math. J. 95, 125–135 (1984)

    MathSciNet  Article  Google Scholar 

  2. Barth, W., Hulek, K., Peters, C., Van de Ven, A.: Compact Complex Surfaces, vol. 4. Springer, Berlin (2015)

    MATH  Google Scholar 

  3. Blumenthal, O.: Über modulfunktionen von mehreren veränderlichen (Erste Hälfte). Mathematische Annalen 56, 509–548 (1903)

    MathSciNet  Article  Google Scholar 

  4. Blumenthal, O.: Über modulfunktionen von mehreren veränderlichen (Zweite Hälfte). Mathematische Annalen 58, 497–527 (1904)

    MathSciNet  Article  Google Scholar 

  5. Desmos Graphing Calculator. Available at (2017) . Accessed 27 June 2017

  6. Cohn, H.: A numerical survey of the floors of various Hilbert fundamental domains. Math. Comput. 19(92), 594–605 (1965)

    MathSciNet  Article  Google Scholar 

  7. Cohn, H.: On the shape of the fundamental domain of the Hilbert modular group. Proc. Symp. Pure Math 8, 190–202 (1965)

    MathSciNet  Google Scholar 

  8. Cohn, H.: Note on how Hilbert modular domains become increasingly complicated. J. Math. Anal. Appl. 15(1), 55–59 (1966)

    MathSciNet  Article  Google Scholar 

  9. Cohn, H.: Some computer-assisted topological models of Hilbert fundamental domains. Math. Comput. 23(107), 475–487 (1969)

    MathSciNet  Article  Google Scholar 

  10. Deutsch, J.I.: Conjectures on the fundamental domain of the Hilbert modular group. Comput. Math. Appl. 59(2), 700–705 (2010)

    MathSciNet  Article  Google Scholar 

  11. Engel, P.: Dirichlet domains. In: Engel, P. (ed.) Geometric Crystallography, pp. 13–21. Springer, Berlin (1986)

    Chapter  Google Scholar 

  12. Götzky, F.: Über eine zahlentheoretische anwendung von modulfunktionen zweier veränderlicher. Mathematische Annalen 100(1), 411–437 (1928)

    MathSciNet  Article  Google Scholar 

  13. Hirzebruch, F.: The Hilbert modular group, resolution of the singularities at the cusps and related problems. In: Heidelberg, A.D., Zürich B.E. (eds.) Séminaire Bourbaki vol. 1970/71 Exposés 382–399. Lecture Notes in Mathematics, vol. 244, pp. 275–288. Springer, Berlin (1971)

  14. Maass, H.: Über Gruppen von hyperabelschen Transformationen. Weiss (1940)

  15. McMullen, C.T.: Foliations of Hilbert modular surfaces. Am. J. Math. 129, 183–215 (2007)

    MathSciNet  Article  Google Scholar 

  16. McReynolds, D.B.: Cusps of arithmetic orbifolds. arXiv preprint arXiv:math/0606571 (2006)

  17. McReynolds, D.B.: Cusps of Hilbert modular varieties. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 144, pp. 749–759. Cambridge University Press (2008)

  18. Siegel, C.L.: On Advanced Analytic Number Theory. Tata Institute for Fundamental Research, Bombay (1961)

    Google Scholar 

  19. Van Der Geer, G.: Hilbert Modular Surfaces, vol. 16. Springer, Berlin (2012)

    MATH  Google Scholar 

  20. Wolfram Research, Inc.: Mathematica, Version 11.1.10. Champaign, IL (2017)

Download references


This research paper has been made possible thanks to the financial support generously given by the FORDECyT-CONACyT (Mexico) Grant #265667, Universidad Nacional Autónoma de México. The second author was financed by Grant IN106817, PAPIIT, DGAPA, Universidad Nacional Autónoma de México. The authors also express their gratitude to Ian Agol, Kathleen Byrne, Jesse Ira Deutsch, Paul Garrett, Ben McReynolds, Jorge Millan and Walter Neumann for helpful suggestions and discussion; to the reviewer for their detailed comments and corrections; and to Dennis Ryan and Simon Woods for help with creating the computer generated images.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alberto Verjovsky.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Quinn, J., Verjovsky, A. Cusp shapes of Hilbert–Blumenthal surfaces. Geom Dedicata 206, 27–42 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Hilbert modular surfaces
  • Topological manifolds
  • Geometric structures on manifolds
  • Algebraic numbers
  • Rings of algebraic integers
  • Real and complex geometry
  • Geometric constructions

Mathematics Subject Classification

  • 14G35